Journal of Statistical Physics

, Volume 148, Issue 2, pp 250–279 | Cite as

Scaled Correlations of Critical Points of Random Sections on Riemann Surfaces

  • John Baber


In this paper we prove that as N goes to infinity, the scaling limit of the correlation between critical points z 1 and z 2 of random holomorphic sections of the N-th power of a positive line bundle over a compact Riemann surface tends to 2/(3π 2) for small \(\sqrt{N}|z_{1}-\nobreak z_{2}|\). The scaling limit is directly calculated using a general form of the Kac-Rice formula and formulas and theorems of Pavel Bleher, Bernard Shiffman, and Steve Zelditch.


Several complex variables Random sections 



I would like to thank my advisor Bernard Shiffman for his advice, patience, encouragement, and many ideas about solving this problem. I would also like to thank Renjie Feng for many useful conversations about this problem.


  1. 1.
    Baber, J.: Scaled correlations of critical points of random sections on Riemann surfaces (2012). url:
  2. 2.
    Bleher, P., Shiffman, B., Zelditch, S.: Poincaré-Lelong approach to universality and scaling of correlations between zeros. Commun. Math. Phys. 208(3), 771–785 (2000). doi: 10.1007/s002200050010 MathSciNetADSMATHCrossRefGoogle Scholar
  3. 3.
    Bleher, P., Shiffman, B., Zelditch, S.: Universality and scaling of correlations between zeros on complex manifolds. Invent. Math. 142(2), 351–395 (2000). doi: 10.1007/s002220000092 MathSciNetADSMATHCrossRefGoogle Scholar
  4. 4.
    Bleher, P., Shiffman, B., Zelditch, S.: Universality and scaling of zeros on symplectic manifolds. In: Random Matrix Models and Their Applications. Math. Sci. Res. Inst. Publ., vol. 40, pp. 31–69. Cambridge University Press, Cambridge (2001) Google Scholar
  5. 5.
    Bloom, T.: Random polynomials and Green functions. Int. Math. Res. Not. 28, 1689–1708 (2005). doi: 10.1155/IMRN.2005.1689 CrossRefGoogle Scholar
  6. 6.
    Bloom, T., Shiffman, B.: Zeros of random polynomials on ℂm. Math. Res. Lett. 14(3), 469–479 (2007) MathSciNetMATHGoogle Scholar
  7. 7.
    Douglas, M.R., Shiffman, B., Zelditch, S.: Critical points and supersymmetric vacua. I. Commun. Math. Phys. 252(1–3), 325–358 (2004). doi: 10.1007/s00220-004-1228-y MathSciNetADSMATHCrossRefGoogle Scholar
  8. 8.
    Douglas, M.R., Shiffman, B., Zelditch, S.: Critical points and supersymmetric vacua. II. Asymptotics and extremal metrics. J. Differ. Geom. 72(3), 381–427 (2006). url: MathSciNetMATHGoogle Scholar
  9. 9.
    Douglas, M.R., Shiffman, B., Zelditch, S.: Critical points and supersymmetric vacua. III. String/M models. Commun. Math. Phys. 265(3), 617–671 (2006). doi: 10.1007/s00220-006-0003-7 MathSciNetADSMATHCrossRefGoogle Scholar
  10. 10.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library. Wiley, New York (1994). Reprint of the 1978 original MATHGoogle Scholar
  11. 11.
    Hammersley, J.M.: The zeros of a random polynomial. In: Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, 1954–1955, vol. II, pp. 89–111. University of California Press, Berkeley and Los Angeles (1956) Google Scholar
  12. 12.
    Hannay, J.H.: Chaotic analytic zero points: exact statistics for those of a random spin state. J. Phys. A 29(5), L101–L105 (1996). doi: 10.1088/0305-4470/29/5/004 MathSciNetADSMATHCrossRefGoogle Scholar
  13. 13.
    Kac, M.: On the average number of real roots of a random algebraic equation. II. Proc. Lond. Math. Soc. (2) 50, 390–408 (1949) CrossRefGoogle Scholar
  14. 14.
    Rice, S.O.: The distribution of the maxima of a random curve. Am. J. Math. 61(2), 409–416 (1939). doi: 10.2307/2371510 MathSciNetCrossRefGoogle Scholar
  15. 15.
    Rice, S.O.: Mathematical analysis of random noise. Bell Syst. Tech. J. 23, 282–332 (1944) MathSciNetMATHGoogle Scholar
  16. 16.
    Shiffman, B., Zelditch, S.: Number variance of random zeros on complex manifolds. Geom. Funct. Anal. 18(4), 1422–1475 (2008). doi: 10.1007/s00039-008-0686-3 MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Sodin, M.: Zeroes of Gaussian analytic functions. In: European Congress of Mathematics, pp. 445–458. Eur. Math. Soc., Zürich (2005) Google Scholar
  18. 18.
    Sodin, M., Tsirelson, B.: Random complex zeroes. I. Asymptotic normality. Isr. J. Math. 144, 125–149 (2004). doi: 10.1007/BF02984409 MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Sodin, M., Tsirelson, B.: Random complex zeroes. III. Decay of the hole probability. Isr. J. Math. 147, 371–379 (2005). doi: 10.1007/BF02785373 MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Sodin, M., Tsirelson, B.: Random complex zeroes. II. Perturbed lattice. Isr. J. Math. 152, 105–124 (2006). doi: 10.1007/BF02771978 MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ConnecticutStorrsUSA

Personalised recommendations